Arizona, 2017

Flash Flood in Arizona, July 20, 2017

July 20, 2017 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm with heavy rain produced flash flooding in northern Navajo County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm with heavy rain produced flash flooding in northern Navajo County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 20, 10:20 AM MST, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 20, 10:20 AM MST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1020 AM MST Thu Jul 20 2017

.SYNOPSIS...Expect very active monsoon conditions for the next
several days. Local heavy rainfall capable of producing flash
flooding remains possible from stronger storms.

&&
.DISCUSSION...The morning sounding at FGZ once again showed a very
wet atmosphere (0.96" Pwat) and a light east-southeasterly flow.
This means that storms will be slow moving and capable of producing
heavy rain (over the same area) which could lead to flash flooding.
An area of instability and weak rotation (MCV) was moving through
southern Navajo County and into northern Gila/southeastern Coconino
County this morning. Showers and isolated thunderstorms are
already in progress there. Another active day is expected across
northern Arizona!

&&

.PREV DISCUSSION /327 AM MST/....Monsoon moisture will remain
entrenched across northern Arizona today. The primary change over
the past 24 hours is that high pressure in the mid-levels has
shifted further to the east. The result over Arizona will be for the
steering flow to point from south to north. Such a flow pattern
favors an increase in shower thunderstorm activity across northeast
Arizona as storms that form in the mountains and along the Mogollon
Rim send outflow boundaries across the Little Colorado River Valley,
as well as the Navajo and Hopi Nations. The northeast is a bit drier
so storms could produce wind gusts in excess of 50 mph. Otherwise,
local downpours of up to an inch will be possible. South of the
Mogollon Rim, under this steering flow, there likely will be a
downturn in activity with storms more isolated and tending to remain
over and near the mountains. We have adjusted the forecast grids to
account for this tendency. Still saturated soils across the broad
area encompassing Prescott and Payson with isolated 2+ inch
downpours and flooding possible.

From Friday onward...The steering flow remains south to north on
Friday with similar results as described above. A center of high
pressure then moves in from over the eastern Pacific for Saturday
and Sunday with the steering flow becoming northeast to
southwest. We will have to see how the moisture hangs in across
central Arizona but under this steering flow typically it is quite
active from the Mogollon Rim southward (similar pattern to that of
the past few days). Beyond the weekend, monsoon moisture remains
entrenched across Arizona with daily thunderstorms continuing.

&&

For the 18Z package...Expect scattered to numerous showers and
thunderstorms along and north of the Mogollon Rim, with the
potential for scattered showers and thunderstorms initiating along
outflow boundaries south of the rim by mid afternoon. MVFR/IFR in
heavy rain will be possible under the strongest storms. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The active monsoon conditions will continue with
scattered to numerous showers and thunderstorms each day. Heavy rain
and gusty winds will remain the primary impact. Expect near average
temperatures across the area.

Saturday through Monday....Expect daily chances for showers and
thunderstorms. No significant changes in the weather pattern are
anticipated.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS/McCollum
AVIATION...RR
FIRE WEATHER...SUK

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 20, 3:38 AM MST, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
338 AM MST Thu Jul 20 2017

AZZ004>018-037>040-210415-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
338 AM MST Thu Jul 20 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Look for scattered to numerous showers and thunderstorms from the
Mogollon Rim and White Mountains northward including the Navajo
and Hopi nations. Storms across this area will be capable of wind
gusts in excess of 50 mph and local downpours of around an inch.

South of the Mogollon Rim activity will be isolated to scattered
and tend to remain over and near the mountains. A storm or two
south of the Rim will be capable of producing 2+ inches of
rainfall with flooding still possible as soils remain saturated
in many spots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily thunderstorms will continue into early next week with the
usual day-to-day variations of coverage and intensity.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Jul 20, 10:01 AM MST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1001 AM MST THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      5 S WASHINGTON PARK     34.35N 111.28W
07/15/2017                   GILA               AZ   PARK/FOREST SRVC

            *** 10 FATAL ***
            FLASH FLOODING REPORTED NEAR THE JUNCTION OF
            THE EAST VERDE RIVER AND ELLISON CREEK IN
            NORTHERN GILA COUNTY AZ. SWIFT WATER RESCUE
            TEAMS RESCUED 4 PEOPLE. 10 PEOPLE ARE
            CONFIRMED DEAD.

&&

TM
Local storm report, Jul 20, 11:03 AM MST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1103 AM MST THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     FLASH FLOOD      2 S PRESCOTT VALLEY     34.58N 112.32W
07/19/2017                   YAVAPAI            AZ   COUNTY OFFICIAL

            YAVAPAI COUNTY EM SOCIAL MEDIA PAGE SHOWED
            AT LEAST A 2 FEET RISE IN WATER LEVEL OF THE
            ALBERSON WASH UPSTREAM FROM FAIN LAKE AND
            LYNX CREEK.

&&

TM
Local storm report, Jul 20, 11:53 AM MST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1153 AM MST THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      3 ESE CORDES JUNCTION   34.31N 112.06W
07/19/2017                   YAVAPAI            AZ   MESONET

            STREAM GAGE AFMA3 (AGUA FRIA NEAR MAYER)
            REPORTED A 5.84 FT. RISE IN WATER LEVEL IN A
            45-MINUTE PERIOD FROM 8:30PM TO 9:15PM MST.

&&

TM
Local storm report, Jul 20, 12:09 PM MST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1209 PM MST THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     FLASH FLOOD      1 NW MAYER              34.41N 112.25W
07/19/2017                   YAVAPAI            AZ   PUBLIC

            FLASH FLOOD PHOTO POSTED TO YAVAPAI COUNTY
            SOCIAL MEDIA PAGE AT INTERSECTION OF CENTRAL
            AVE. AND BIG BUG CREEK IN MAYER. TIME IS
            APPROXIMATE.

&&

TM
Local storm report, Jul 20, 2:04 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
204 PM MST THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      4 S TEESTO              35.43N 110.41W
07/17/2017                   NAVAJO             AZ   COCORAHS

            COCORAHS REPORT OF FLASH FLOODING NEARBY.
            TIME IS APPROXIMATE.

&&

TM

The radar

The Flagstaff radar (KFSX), 224 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Navajo

When
July 20, 3:00 PM MST to 4:30 PM MST
Where
Navajo County, 8.63 mi NW of Forest Lake to 7.58 mi NNW of Hotevila
Cause
Heavy Rain
Reported by
Public
Coordinates
36.461, -110.326

Heavy rain from a thunderstorm produced an estimated 2-3 foot rise in the Dinnebito Wash at Navajo Route 41. Time is approximate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718618.